• dizzygrl dizzygrl
    July 01, 2010
    Has anyone else ever gotten shaky/anxious after taking Excedrin?
    dizzygrl dizzygrl
    July 01, 2010

    Hi all,

    I developed some debilitating vestibular migraines when I hit 20, but a combination of higher estrogen birth control pills and elavil every night has made them much milder and less frequent, yay.

    I went to bed last night with a pounding headache behind one eye, put an ice pack on and tried to sleep it off...no luck, still there when I woke up, so I took one dose of Excedrin migraine (actually a generic version, a combo of acetomenophin, aspirin and caffeine). It immediately took the pain away, but now I'm really shaky and weak, and my heart is beating like crazy. Anxious and lightheaded, kind of scary. Feels like I can barely lift my arms and I'm cold.

    I just ate a full lunch and drank two bottles of water, still feeling this way. I also realized this has happened a few other times I've taken this medicine last year, though sometimes it's just fine, this doesn't occur.

    The weird thing is, as a young teen, I used to take this all the time with no side effects for my monthly behind-the-eye headaches, and it worked like a charm. I've only had this weird effect since hitting about 20.

    Has anyone else experienced this?

    *Note: I don't think it's the caffeine intake. Sometimes caffeine CURES my headaches/migraines! I drink it occasionally, usually soda and sometimes an energy drink, with no side effects. Moderate use, not a lot and not a little. I don't drink coffee either.



  • Nancy Harris Bonk
    Health Guide
    July 03, 2010
    Nancy Harris Bonk
    Health Guide
    July 03, 2010

    Hi dizzygirl,


    Migraine is a genetic neurological disease currenty thought to be caused by overactive neurons in our brains and genetics that has no cure. So, you may have gotten rid of your "headache/migraine" but pretty sure it wasn't a "CURE" that we all hope for Smile


    Taking too much Excedrin can make one feel restless, (anxious) and if you add coffee to the mix that will add to the side effects of the medication per the packing information. So, yes, it can happen.


    Anyone who has three or more Migraines a month needs to be talking with their doctor about prevention. There's growing evidence that Migraine is a progressive brain disease. A recent study showed that Migraines can cause brain damage, and that people with three or more Migraines a month are more susceptible to this damage. For more information, see Is Migraine a Progressive Brain Disease? and Yes, Migraines Can Cause Brain Damage.


    Good luck





  • Natalie June 21, 2015
    June 21, 2015
    I am no expert and 'm aware that this is a 5 year old post, but just in case anyone else is seeking answers, Dizzygirl is not alone. First of all, I do not drink caffeine at all - no soda, coffee, tea - nothing. I decided to be smart yesterday and take 4 excedrins in a matter of 10 hours, which I was told is no danger, but because I don't drink caffeine I'll react differently. It has literally been 12 hours and I still feel like I felt in hour 1. My heart at first was at 112, but EKG was normal CT of head was normal. They sent me home - I wasn't fine. I didn't realize I was reacting to the medication because I do not take Excedrin or anything like that. I took the first 3 4 hours apart and the last one about 5 hours after that. Since that 4th pill, I have been worse. Instead of my heart racing I am now feeling the torture of a slow heartbeat - 49 - 55 BPM. I understand this isn't too alarming, but to me it is. I have never been more scared, which is probably contributing more to my heart. I read that caffeine leaves the system in 8-14 hours but I doubt it leaving mine anytime soon. I think by tonight (it's 12:42pm in NY) or tomorrow. I called poison control, I was in the ER twice already in 24 hours because of the massive severe unbearable headache, spoke with my PCP and everyone says I'm fine. I'm just making myself anxious. I know what I feel, I understand what you felt. Caffeine is extremely dangerous and I will never do this again. Effects for me were: Increased heart rate followed by a decreased heart rate Palpitations Stomach ache Quivering Feeling cold Slight dizziness READ MORE
  • Cyn
    July 17, 2011
    July 17, 2011

    I have had migraines since I was 12. I went through migraine studies, been to Neurologists, had all the tests done, tried every medication possible with no luck. The only thing that works for me is the Excedrin Migraine. I've noticed that even when I eat a big meal and drink plenty of water before taking this medication, that I become extremely shaky, anxious, and nauseous and this lasts for the rest of the day. I think it is just the way it affects some of us, no matter what we try to do. 

    Best of luck with this,

    Fellow Migraine Sufferer


You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.

Most Popular

Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines